Texas, 2007

Hail in Texas, June 20, 2007

June 20, 2007 · NWS LUB · 1 event in 1 county or zone

An isolated severe thunderstorm developed over the extreme southwestern South Plains of west Texas during the morning hours of the 20th. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An isolated severe thunderstorm developed over the extreme southwestern South Plains of west Texas during the morning hours of the 20th. The storm produced up to penny size hail near U.S. Highway 82 east of Plains. Minor crop damage was reported by local farmers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 20, 2:39 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 20, 2:39 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
339 AM CDT WED JUN 20 2007

.SHORT TERM...
IMPRESSIVE MCS INTERACTIONS EARLY THIS MORNING AS THE COMPLEX
CHARGES EASTWARD INTO NORTH TEXAS. STILL A BIT OF CONVECTION TRYING
TO HANG ON WEST OF THE MCS BUT BELIEVE THIS WILL DISSIPATE RATHER
FAST THROUGH THE EARLY MORNING.

RAIN CHANCES WILL NOT BE MENTIONED FOR THE AFTERNOON AND EVENING AS
THE ATMOSPHERE SLOWLY RECOVERS. WILL TAKE A SIGNIFICANT PORTION OF
THE MORNING BEFORE WE SEE A RETURN TO THE SOUTHEASTERLY WINDS.
CLOUD COVER WILL ALSO TAKE ITS TIME CLEARING OUT AND WILL BE THE
LATEST ACROSS THE EASTERN ZONES. THE RAINFALL AND CLOUD COVER WILL
HAVE AN IMPACT ON TEMPERATURES. WITH THAT IN MIND WE DECIDED TO LEAN
TOWARDS THE COOLER GUIDANCE FOR TODAY WITH HIGHS WITHIN A FEW
DEGREES OF 90.

.LONG TERM...
MODELS IN GOOD AGREEMENT WITH MID LEVEL RIDGE EXTENDING NORTHWARD
FROM A 500 MB HIGH OVER NEW MEXICO EXPECTED TO TILT NORTHEASTWARD
INTO THE NORTHERN PLAINS THROUGH THE END OF THE WEEK AND INTO THE
WEEKEND AS A DEEP LOW MOVES OUT OF THE GULF OF ALASKA INTO THE
PACIFIC NORTHWEST. RIDGE BEGINS TO FLATTEN WITH CENTER OF HIGH
MOVING TOWARD THE SOUTHEASTERN U.S. AT THE BEGINNING OF NEXT WEEK
AS THE LOW MOVES EAST ALONG THE CANADIAN BORDER/SOUTHERN CANADA.
ALTHOUGH WITH SOME DIFFERENCES MODELS ALSO INDICATE A WEAK LOW
MOVING WESTWARD ACROSS TEXAS...ON SOUTHERN PERIPHERY OF MID LEVEL
HIGH DURING THE EARLY TO MID PART OF NEXT WEEK. AND ALTHOUGH
CANNOT COMPLETELY RULE OUT POSSIBILITY OF SOME CONVECTION FOR
THE EARLY AND MID PART OF NEXT WEEK WILL CONTINUE WITH DRY
FORECAST FOR NOW. WITH UPPER RIDGE OVER THE REGION EXPECT DAYTIME
HIGHS TO REMAIN IN THE 90S ACROSS THE AREA THROUGH THE FORECAST
PERIOD. ALL IN ALL NO MAJOR CHANGES MADE TO PREVIOUS FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        92  65  95  66  97 /  10  10  10  10  10
TULIA         90  66  96  67  95 /  10  10  10  10  10
PLAINVIEW     90  67  95  68  95 /  10  10  10  10  10
LEVELLAND     89  67  96  66  97 /  10  10  10  10  10
LUBBOCK       89  68  95  70  97 /  10  10  10  10  10
BROWNFIELD    89  69  96  66  97 /  20  10  10  10  10
CHILDRESS     90  69  97  71  96 /  10  10  10  10  10
SPUR          85  69  97  70  96 /  20  10  10  10  10
ASPERMONT     89  71  98  70  96 /  20  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/08
Hazardous weather outlook, Jun 20, 4:55 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
555 AM CDT WED JUN 20 2007

TXZ021>044-211100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
555 AM CDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 20, 2:02 AM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
302 AM CDT WED JUN 20 2007

TXZ041-200845-
LYNN TX-
302 AM CDT WED JUN 20 2007

...STRONG THUNDERSTORM ACROSS LYNN COUNTY...

AT 257 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
AN INTENSIFYING THUNDERSTORM LOCATED ABOUT 9 MILES NORTHWEST OF
TAHOKA...MOVING SOUTHEAST AT 10 MPH.

BRIEF...STRONG WIND GUSTS AND SMALL HAIL ARE POSSIBLE NEAR
THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
Local storm report, Jun 20, 2:47 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
347 AM CDT WED JUN 20 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             BLACK                   34.68N 102.61W
06/19/2007  E0.75 INCH       PARMER             TX   PUBLIC

            HAIL AT GRAIN ELEVATOR ABOUT 820 PM AND ESTIMATED 60
            MPH WIND AROUND 810 PM

0810 PM     TSTM WND GST     BLACK                   34.68N 102.61W
06/19/2007  E60 MPH          PARMER             TX   PUBLIC

            HAIL AT GRAIN ELEVATOR ABOUT 820 PM AND ESTIMATED 60
            MPH WIND AROUND 810 PM

0905 PM     TSTM WND GST     2 NE DIMMITT            34.57N 102.29W
06/19/2007  M60 MPH          CASTRO             TX   MESONET

1220 AM     TSTM WND GST     1 NE MEMPHIS            34.74N 100.53W
06/20/2007  M71 MPH          HALL               TX   MESONET

            SEVERE WIND GUSTS PERSISTED THROUGH 1225 AM

1235 AM     TSTM WND GST     CHILDRESS               34.42N 100.25W
06/20/2007  M62 MPH          CHILDRESS          TX   ASOS

1235 AM     TSTM WND GST     CHILDRESS               34.42N 100.25W
06/20/2007  M62 MPH          CHILDRESS          TX   ASOS

            DAMAGE TO POWER LINES AND TREES

1240 AM     HAIL             5 SW LUBBOCK            33.53N 101.92W
06/20/2007  E0.75 INCH       LUBBOCK            TX   NWS EMPLOYEE

1255 AM     NON-TSTM WND GST 2 WSW TURKEY            34.38N 100.93W
06/20/2007  M59 MPH          HALL               TX   MESONET

0109 AM     NON-TSTM WND DMG MEMPHIS                 34.73N 100.54W
06/20/2007                   HALL               TX   LAW ENFORCEMENT

            NUMEROUS POWER LINES DOWN ALONG WITH SEVERAL DECENT
            SIZED TREES

0150 AM     FLOOD            LUBBOCK                 33.58N 101.86W
06/20/2007                   LUBBOCK            TX   LAW ENFORCEMENT

            SEVERAL CARS STALLED IN DEEPER WATER ON WEST SIDE OF
            LUBBOCK

&&

GDS
Special weather statement, Jun 20, 4:15 AM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
515 AM CDT WED JUN 20 2007

TXZ040-201100-
TERRY TX-
515 AM CDT WED JUN 20 2007

...STRONG THUNDERSTORM ACROSS TERRY COUNTY...

AT 513 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE COMMUNITY OF WELLMAN...OR ABOUT 13
MILES SOUTHWEST OF BROWNFIELD...MOVING SOUTH AT 10 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, Jun 20, 6:12 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
712 AM CDT WED JUN 20 2007

TXZ040-201245-
TERRY TX-
712 AM CDT WED JUN 20 2007

...STRONG THUNDERSTORM ACROSS TERRY COUNTY...

AT 710 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF TOKIO...OR ABOUT 12 MILES WEST OF
BROWNFIELD...MOVING SOUTHWEST AT 10 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Jun 20, 6:23 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
723 AM CDT WED JUN 20 2007

TXZ039-201300-
YOAKUM TX-
723 AM CDT WED JUN 20 2007

...STRONG THUNDERSTORM ACROSS YOAKUM COUNTY...

AT 722 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER YOAKUM COUNTY...OR ABOUT 8 MILES EAST OF
PLAINS...MOVING SOUTHWEST AT 10 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS. HEAVY RAINFALL IS LIKELY
WITH A QUICK 1/2 TO 1 INCH POSSIBLE.

The radar

The Lubbock radar (KLBB), 105 km away, was scanning. The volume nearest the first event began at 13:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yoakum

When
June 20, 7:10 AM CST
Where
Yoakum County, 2 mi E of Plains
Measured
0.75 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
33.180, -102.796

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39291.